E. C. ROSENOW III, M.D., F.A.C.P.
The relationship between the use of various drugs and pulmonary disease is being recognized with greater frequency. The means whereby drugs can cause pulmonary disease vary widely and are not well understood. Drugs such as nitrofurantoin, busulfan, methysergide, the ganglionic blockers, pituitary snuff, and sulfonamides and drugs producing the systemic lupus erythematosus syndrome probably incite a hypersensitivity pulmonary reaction. Corticosteroids are most commonly associated with the proliferation of opportunistic organisms and with mediastinal lipomatosis. Aerosolized drugs, such as cromoglycate disodium, isoproterenol, and orally ingested aspirin and propranolol, can cause bronchospasm in some persons. Pleural effusion can be caused by nitrofurantoin, methysergide, and drugs inducing systemic lupus erythematosus. Respiratory muscle paralysis has been associated with the use of neomycin, gentamicin, and other antibiotics. Many drugs can produce pulmonary disease directly or indirectly, and it is extremely important to recognize this and take a careful drug history.
Learn more about subscription options.
Register Now for a free account.
ROSENOW EC. The Spectrum of Drug-Induced Pulmonary Disease. Ann Intern Med. 1972;77:977–991. doi: 10.7326/0003-4819-77-6-977
Download citation file:
Published: Ann Intern Med. 1972;77(6):977-991.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only